an itchy man scratching his back

Q. I have had terrible trouble trying to stop taking Zyrtec (the generic is cetirizine). After using this antihistamine for about three years while having allergy shots, I first attempted to stop taking it in preparation for allergy testing. Within three days, my entire body itched. It was so horrible that I was crying and preparing to go to the hospital for relief.

Confused by the relentless itching, I forgot and took a Zyrtec by accident. Lo and behold, before I could get dressed and get in the car, my symptoms were GONE. Now, seven years later, I have tried unsuccessfully at least 10 times to quit this drug, and the reaction is more severe each time.

Today while I was researching this problem online, I found a community of thousands of people who have had the same problems I have. There should be better warnings about this withdrawal problem.

A. Cetirizine is often used to treat itching due to allergies, but the withdrawal phenomenon you and other patients have experienced is not included in the medical literature.
Please discuss this problem with a dermatologist. She might have a solution to weaning off this antihistamine, perhaps with a short course of corticosteroids.

Horrible Itching

People have tried a number of ways to overcome the chronic and nearly intolerable itching that may begin shortly after discontinuing cetirizine. Some people report that a gradual reduction in dose helps a bit and that after several weeks, the itching slowly recedes and eventually disappears.

Since this Q&A was first published, we have come back to the topic of cetirizine withdrawal several times. You may want to review this Q&A and this one. The official prescribing information still contains no indication of a problem occurring with sudden withdrawal of the drug.

Several people indicate from their own experience that if you can get through the first month, the itching disappears within six weeks of stopping the drug. Please share your story of getting off cetirizine in the section below.

Join Over 90,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. Ruth

    Was told to stop taking cetirizine because I have restless legs syndrome and was given a Beconase for my allergic rhinitus. Within 4 days I had a terrible itching that is worse in the morning but goes on all day. Night are fine. In the morning it is in legs and arms but in the evening it spreads to face and head.

  2. Basil

    I have been taking Cetirizine (generic brand from London Drugs) for approx 2 years. Initially the doctor prescribed me this because I had itchy eyes and runny nose, and I thought I had allergies.

    So I started taking this and it didn’t really help but those allergies or whatever they were stopped on their own. When I tried to not take this pill I got “EXTREME” itch all over my body in multiple spots at the same time. Everyone around me would notice that I cannot stop itching and my skin gets red and bumpy. I thought that I had some extreme allergies and that I would need to take this pill forever.

    I went to several doctors, and all of them told me to just keep taking it if it works stops the itch. Some said it was my soap or detergent or that I should apply some cream to the area. I immediately said no to that because the itch is internal, and it isn’t in a specific spot. It is just triggered, and once I scratch, I can’t stop.

    Nobody knew what I was talking about and had never seen a patient like me. I went to the allergist and found out I have zero allergies. I was more confused. Then I went for a blood test, and they told me that the cause of the itch is that my Vitamin D level is low. So I started taking Vitamin D pills regularly, and now my Vitamin D level is normal.

    I still itch any time I stop taking these pills. One day, thinking to myself, I realized that the solution to the itch might just be the actual PROBLEM of the itch in the first place. Then I looked it up, and turns out many people had already gone through this. Now I don’t know what to do.

    It is literally impossible to stop because 3 days after not taking the pill the itch is so extreme that I can’t sleep at night. The longest I can go is 6 days, and in those 6 days I lose a lot of sleep. There has to be another solution. I tried reducing the dosage of the pill and it doesn’t seem to work for me. I am wondering if there is an alternate (itch relieving) pill I can take for a couple of months until Cetirizine is out of my system. Once it’s gone then I can stop taking the other pill as well.

  3. Becky

    I too have suffered from Zyrtec withdrawls. After 3 days of being off the drug, at any given time, I itch all over my body, and little bumps appear. I have an allergy test next week and I was supposed to be free of any antihistamine’s for one solid week. I couldn’t do it. I will make sure to tell my allergy doctor of this weird withdrawl. Quite frightning.

  4. Karen
    New York

    While I was researching Zyrtec for my children I came upon these stories of people with horrible itching after stopping this drug. I take Zyrtec every morning for hay fever allergies. Once in a while I would forget to take it and within hours would experience horrible itching everywhere on my body. Then I would remember that I forgot to take my Zyrtec and the next morning would take it and be fine. Then one day I thought to myself, it’s weird that everytime I don’t take it I itch like crazy, what was I covering up by taking Zyrtec everyday? I was afraid that maybe I had an underlying condition that I was ignoring. And now I read that this is a common phenomenon among people who stop taking Zyrtec. I’m appalled and a little anxious about this. After reading this I want to stop Zyrtec, but now I’m afraid to! The itching is so intense, and everywhere on the body it’s horrific! I’m not sure what to do now. And I must say that I am very angry that the company who makes Zyrtec and the FDA seem to want to sweep this all under the rug and ignore the concerns of thousands of people. They always list every possible side affect of a drug, even those that have a one in a million chance of happening, why not mention this “little” affect? Thank you for trying to enhance awareness of this affect. I never would have put it together on my own. Good luck to all those who are suffering with this.

What Do You Think?

We invite you to share your thoughts with others, but remember that our comment section is a public forum. Please do not use your full first and last name if you want to keep details of your medical history anonymous. A first name and last initial or a pseudonym is acceptable. Advice from other commenters on this website is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. Stopping medication suddenly could result in serious harm. We expect comments to be civil in tone and language. By commenting, you agree to abide by our commenting policy and website terms & conditions. Comments that do not follow these policies will not be posted.